NEWS: 30/03/2006 '14 students in hospital after taking drugs'

hoptis

Bluelight Crew
Joined
May 1, 2002
Messages
11,082
Location
Melbourne
14 students in hospital after taking drugs

Fourteen high school students are being treated in hospital after a drug overdose at Narangba, north of Brisbane.

School authorities say a 13-year-old girl brought some prescription pills to Narangba Valley State High and shared them with her friends at lunchtime.

Student Lucas Fry says some in the group took several tablets in the toilet block.

"Oh ... they took seven, nine," he said.

Ambulance officers were called to the school to treat 14 students who were suffering nausea, dizziness and increased heart rate.

"They were tripping out, basically pale red eyes," an ambulance officer said.

All of the children's parents have been advised but police say no-one is in a serious condition.

The matter is being investigated.
From ABC News

School 'overdose' sends 15 to hospital
March 30, 2006 - 4:04PM

Fifteen teenagers are being taken to hospital after apparently overdosing on a drug at a high school north of Brisbane.

There are unconfirmed reports that the drug involved is Ritalin, used to treat Attention Deficit Disorder (ADD).

An ambulance spokesman said the group, aged 13 and 14, were students at Narangba Valley State High School.

They are being taken to Caboolture Hospital. Some are suffering nausea while others have increased heart rates.

But none are in serious condition, the ambulance spokesman said.

A spokeswoman for Education Queensland said no further details were immediately available.

The school declined to comment.

AAP
From The Age

Fifteen students in hospital after overdosing at school
From: Rosanne Barrett, Brisbane
March 30, 2006

FIFTEEN teenagers have been taken to hospital and a police search was under way for a sixteenth after a group of Year Nine students overdosed on amphetamines.

The students at the Narangba Valley State High School took the drug late this morning.

Police were this afternoon searching for a girl who walked out of the school after taking the drug.

There are unconfirmed reports that the drug involved is Ritalin, used to treat Attention Deficit Disorder (ADD).

A spokesman for Queensland Ambulance Service said some of the children were nauseous and "all have an increased heart rate".

The students were taken to Caboolture Hospital for treatment.

None was in serious condition, the ambulance spokesman said.

The school declined to comment.

With AAP
From News.com.au / Courier Mail
 

MooShiE

Bluelighter
Joined
Jan 4, 2005
Messages
1,061
Location
Perth, WA, Australia
Evil, 7 or 8! Damn kids. See if parents/schools educated children, they most likely would have known that that is a pretty high dose for your first time. =D
 

peaked

Bluelighter
Joined
Jan 22, 2004
Messages
711
I'm skeptical about the drug in question being ritalin (after all, the articles only metion that there are "unconfirmed reports" of ritalin being the drug in question). The dose is too small IMO for an overdose. When I was in year 9, on many occasions I would consume 10 or more ritalin at once, and so did a huge amount of my friends (both male and female) some having 20-30 at once, and no one ever had such a bad reaction that an ambulance was needed. Ofcourse you have an increased heart rate, but no worse than what a couple cans of red bull would cause. A bloated feeling would also be common, but not anything at all like nausea. I'd imagine a dose of around 7-10 ritalins (10mg pills) would be quite enjoyable for whomever had it (apart from the awful awful comedown).

If the drug in question was actually strattera (atomoxetine) then this whole story would seem far more likely. That stuff produced alot of nausea for me even off 2x 40mg caps, and absolutely no enjoyable effects whatsoever. I shudder to even think how unenjoyable a dose greater than 2 caps would be. It is also prescribed alot more readily than ritalin or dexamphetamine, so this scenario seems far more likely to me.

Then again, I guess I could understand the drug being ritalin if the school had found out many students consumed the drug in far greater quantities than what it is prescribed at, and called ambulances just as a precautionary measure (with the media spin turning this into a "mass overdose").
 
Last edited:

Jimity

Bluelighter
Joined
Oct 27, 2003
Messages
3,135
peaked said:
Then again, I guess I could understand the drug being ritalin if the school had found out many students consumed the drug in far greater quantities than what it is prescribed at, and called ambulances just as a precautionary measure (with the media spin turning this into a "mass overdose").

Agreed. If some 14 year old kid eats a hand full of rittas, and someone tells them it could make them sick; I'm sure they would start feeling dizzy, short of breath and anything else that they are told they could feel.
 

mike0

Bluelighter
Joined
Sep 27, 2005
Messages
316
after i seen the title of thread i got all worried thinking it's due to the batch of red mits thats getting around (my heap arrive soon :p) glad to see it's not about them for once




on a side note, stupid kids
 

hoptis

Bluelight Crew
Joined
May 1, 2002
Messages
11,082
Location
Melbourne
Students rushed to hospital after 'mass overdose' at school
Annabelle McDonald
March 31, 2006

FOURTEEN Year 9 students had to be taken to hospital yesterday after overdosing on prescription medication during their lunch break at a north Brisbane school.

The mass overdose is understood to have involved Ritalin, a drug usually used to treat attention deficit disorders.

While the normal dose of Ritalin is two or three tablets a day, the 10 girls and four boys at Narangba Valley State High School are understood to have swallowed up to 15 tablets each.

Teachers became aware the group had taken the pills when one of the affected girls came forward. The school immediately called an ambulance, but waited about an hour to notify parents.

About 12 paramedics arrived at the school around midday, where they found the teenagers "clearly drug-affected", according to an ambulance spokesman.

"The kids were displaying symptoms such as increased heart rate, nausea and some of them a bit of dizziness."

Ambulance officers transported 12 of the group to hospital, but two girls went missing from the school grounds. The girls were later found after searches by family and police and taken to Caboolture hospital.

All students were discharged from hospital yesterday afternoon in a stable condition.

Police believe one of the teenagers brought the prescription drugs into the school and distributed them to friends throughout the day. Inspector Keith Miller said there was no indication the child had been dealing the pills for money.

"We will be speaking to each of the kids personally ... we still don't know exactly where the (drugs) came from," Inspector Miller said.

Senior pediatrician at Melbourne's Royal Children's Hospital, Rick Jarman, warned children against taking medication prescribed for others.

"Once kids take over 100mg a day (10 tablets), and all at once you are talking about risks of serious side-effects," Dr Jarman said. Ritalin overdoses could lead to full-blown psychotic episodes, as well as hallucinations, increased heart-rate, agitated behaviour and tearful outbursts.

He said it was important children realised that Ritalin, although an amphetamine derivative, did not produce the same rush as the illegal drug speed.

"In essence there is no recreational value in taking it."

Education Queensland will investigate the incident, but school principal Ross Mackay refused to comment and other teachers prohibited students from talking to the media.

A mother of one of the hospitalised boys said she was shocked when she heard the children had overdosed.

"But I don't blame the school at all. These children are old enough to know what they were doing," said the woman, who did not want to be named.
From The Australian
 

vickers

Bluelighter
Joined
Sep 29, 2005
Messages
445
Location
dunsborough and perth
yeh somehow i really doubt its ritalin.....i know people who are rather small who have taken 30 plus tablets and had nothing like this happen...
 

En_warp

Bluelighter
Joined
Apr 16, 2002
Messages
686
Location
Australia
i dont think they od'ed from the pills they took, just effected. It sounds like the school over reacted and called the ambulances when they were told the students took the pills.
 

beamers

Bluelighter
Joined
Aug 30, 2005
Messages
3,605
A kid on the news said that it was "dexamphetamine"....but who knows they could all be repeating crap.

The only real options for ADD are dexamphatemine or ritalin. Either way the parents and school are in deep shit.

t sounds like the school over reacted and called the ambulances when they were told the students took the pills.
As a teacher trusted with caring for what are essentially stranger's children, calling the ambulance after finding out that a group of kids have taken an unknown amount of what the medical community calls a "dangerous drug" is hardly overreacting. Even if it had been panadol it would have been the right thing to do.

.i know people who are rather small who have taken 30 plus tablets and had nothing like this happen...
That might all be well and good for adults, but these were small children (35-40kg) (with less effective livers) meaning a lot more bang for buck.
 
Last edited:
Top